BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Back to Search Results |
| Model Number |
102-9800 |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/20/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device returned for analysis and a visual inspection found that the end of the driver was damaged, and the tip of the driver was completely sheared off.Field return samples from complaints spike were sent for scanning electron microscopy (sem) analysis, material composition, and hardness testing.Analysis results indicate the failure is associated to presence of excessive hydrogen in the instrument material.Additionally, a review of the instructions for use (ifu) was performed and it did not reveal any anomalies as it states that excessive stress on instrumentation should be avoided, to not force deployment or implant breakage or damage to bony structures may result, among other risks associated with the procedure.
Event or Problem Description
It was reported that during the superion indirect decompression system (ids) implant procedure, there were difficulties deploying the implant, accompanied by a cracking sound, after which the implant would no longer turn.The driver had broken, and fragments became lodged in the implant.There were no signs of excessive force, sagittal movement, or gear-shifting during the procedure, however resistance may have been caused by thick bone or osteophytes.All broken pieces were successfully removed.The procedure was successfully completed without further issues.
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.An urgent medical device correction (97003015-fa) was delivered to physicians in may 2023 communicating the potential for superion indirect decompression system (ids) driver instrument tip breaks to occur with use of excessive force during the implant procedure.Driver tip damage may be readily detected via visual, audible, and/or tactile signals.The device returned for analysis and a visual inspection found that the end of the driver was damaged, and the tip of the driver was completely sheared off.Field return samples from complaints spike were sent for scanning electron microscopy (sem) analysis, material composition, and hardness testing.Analysis results indicate the failure is associated to presence of excessive hydrogen in the instrument material.Additionally, a review of the instructions for use (ifu) was performed and it did not reveal any anomalies as it states that excessive stress on instrumentation should be avoided, to not force deployment or implant breakage or damage to bony structures may result, among other risks associated with the procedure.
Event or Problem Description
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.An urgent medical device correction (97003015-fa) was delivered to physicians in may 2023 communicating the potential for superion indirect decompression system (ids) driver instrument tip breaks to occur with use of excessive force during the implant procedure.Driver tip damage may be readily detected via visual, audible, and/or tactile signals.The device returned for analysis and a visual inspection found that the end of the driver was damaged, and the tip of the driver was completely sheared off.The damage to the driver was sufficient to prevent functional testing.Field return samples from complaints spike were sent for scanning electron microscopy (sem) analysis, material composition, and hardness testing.Analysis results indicate the failure is associated to presence of excessive hydrogen in the instrument material.Additionally, a review of the instructions for use (ifu) was performed and it did not reveal any anomalies as it states that excessive stress on instrumentation should be avoided, to not force deployment or implant breakage or damage to bony structures may result.It also states to carefully inspect all instruments prior to and after use.Do not use an instrument that is visibly damaged.If an instrument appears damaged after use confirm that no broken fragments are retained in the patient.
Event or Problem Description